Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

   
 

 

Reflections and prospectives


Author: J. Glimm
Journal: Bull. Amer. Math. Soc. 47 (2010), 127-136
DOI: https://doi.org/10.1090/S0273-0979-09-01279-8
Published electronically: October 14, 2009
MathSciNet review: 2566447
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Intellectual challenges and opportunities for mathematics are greater than ever. The role of mathematics in society continues to grow; with this growth comes new opportunities and some growing pains; each will be analyzed here.


References [Enhancements On Off] (What's this?)

  • 1. J. Carlson, A. Jaffe, and A. Wiles.
    The millenium prixe problems.
    2006.
  • 2. J. Glimm and D. H. Sharp.
    Multiscale science.
    SIAM News, October 1997.
  • 3. Camillo De Lellis and Laszelo Szekelyhidi.
    On admissibility criteria for weak solutions of the Euler equations.
    Archive for Rational Mechanics and Applications, 2009.
    To appear. See also arXiv:0712.3288v.
  • 4. J. Lewis and A. Tucker.
    Report of the AMS First-Year Task Force.
    Notices of the AMS, 2009.
    Submitted for Publication.
  • 5. H. Lim, Y. Yu, J. Glimm, X. L. Li, and D. H. Sharp, Chaos, transport and mesh convergence for fluid mixing, Acta Math. Appl. Sin. Engl. Ser. 24 (2008), no. 3, 355–368. MR 2433866, https://doi.org/10.1007/s10255-008-8019-8
  • 6. H. Lim, Y. Yu, J. Glimm, and D. H. Sharp.
    Nearly discontinuous chaotic mixing.
    J. High Energy Physics, 2008.
    Stony Brook University Preprint SUNYSB-AMS-09-02 and Los Alamos National Laboratory preprint number LA-UR-09-01364; Submitted for Publication.
  • 7. Stephen Schecter, Numerical computation of saddle-node homoclinic bifurcation points, SIAM J. Numer. Anal. 30 (1993), no. 4, 1155–1178. MR 1231332, https://doi.org/10.1137/0730060
  • 8. A. Shnirelman, On the nonuniqueness of weak solution of the Euler equation, Comm. Pure Appl. Math. 50 (1997), no. 12, 1261–1286. MR 1476315, https://doi.org/10.1002/(SICI)1097-0312(199712)50:12<1261::AID-CPA3>3.3.CO;2-4
  • 9. J. B. Temple and Joel Smoller.
    Expanding wave solutions of the Einstein equations that induce an anomalous acceleration into the standard model of cosmology.
    Proc. Nat. Acad. Sci., 106:14213-14218, 2009.
  • 10. Eugene Wigner.
    The unreasonable effectiveness of mathematics.
    Comm. Pure Appl. Math., 13, 1960.
  • 11. Andrew Wiles, Modular elliptic curves and Fermat’s last theorem, Ann. of Math. (2) 141 (1995), no. 3, 443–551. MR 1333035, https://doi.org/10.2307/2118559


Additional Information

J. Glimm
Affiliation: Department of Applied Mathematics and Statistics, Stony Brook University, Stony Brook, New York 11794-3600
Address at time of publication: Computational Science Center, Brookhaven National Laboratory, Upton, NY 11793-6000

DOI: https://doi.org/10.1090/S0273-0979-09-01279-8
Received by editor(s): August 29, 2009
Received by editor(s) in revised form: August 31, 2009
Published electronically: October 14, 2009
Additional Notes: The author is a Past President of the American Mathematical Society, and this article is based on his Retiring AMS Presidential Address, delivered at the 2010 Joint Meetings.
This work was supported in part by U.S. Department of Energy grants DE-FC52-08NA28614, DE-AC07-05ID14517 and DE-FG07-07ID14889, and the Army Research Office grant W911NF0910306.
Article copyright: © Copyright 2009 by James Glimm